Alert archive / Nevada / Red Flag Warnings in 2011

Red Flag Warning 15, NWS Las Vegas, NV

July 13, 2011Esmeralda County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at Jul 13, 2011, 4:15 AM PDT for Esmeralda County, Lincoln County, Nye County, Nevada. It took effect at Jul 13, 2011, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2011, 4:15 AM PDT (11:15 UTC)
In effect from
Jul 13, 2011, 11:00 AM PDT
Expired
Jul 13, 2011, 8:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5534 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WWUS85 KVEF 131115
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 AM PDT WED JUL 13 2011

NVZ460>462-131830-
/O.NEW.KVEF.FW.W.0015.110713T1800Z-110714T0300Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
415 AM PDT WED JUL 13 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 460...461 AND 462...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING. 

* AFFECTED AREA...IN NEVADA...FIRE WEATHER ZONE 460 NYE COUNTY
  DESERTS/CNC DISPATCH...FIRE WEATHER ZONE 461 LINCOLN COUNTY/ELY
  DISPATCH AND FIRE WEATHER ZONE 462 NYE COUNTY DESERTS/LAS VEGAS
  DISPATCH.

* TIMING...WIND SPEEDS WILL INCREASE BY LATE MORNING...PEAK BY MID
  AFTERNOON AND GRADUALLY DECREASE IN THE EVENING.

* WIND...SUSTAINED SOUTH TO SOUTHWEST WINDS 20 TO 25 MPH WITH
  GUSTS 35 TO 40 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES BETWEEN 8 AND 13 PERCENT WILL
  BE COMMON ACROSS SOUTH CENTRAL NEVADA.

* IMPACTS...A COMBINATION OF STRONG WINDS...LOW RELATIVE
  HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH
  POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE FIRE WEATHER OFFICIALS IN THE FIELD
OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/LASVEGAS
2 follow-up statements
223 
WWUS85 KVEF 132200
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT WED JUL 13 2011

NVZ460>462-140300-
/O.CON.KVEF.FW.W.0015.000000T0000Z-110714T0300Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
300 PM PDT WED JUL 13 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
460...461 AND 462...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

* AFFECTED AREA...IN NEVADA...FIRE WEATHER ZONE 460 NYE COUNTY 
  DESERTS/CNC DISPATCH...FIRE WEATHER ZONE 461 LINCOLN 
  COUNTY/ELY DISPATCH AND FIRE WEATHER ZONE 462 NYE COUNTY 
  DESERTS/LAS VEGAS DISPATCH. 

* TIMING...GUSTY WINDS WILL CONTINUE THROUGH THE AFTERNOON BEFORE GRADUALLY
  DECREASE IN THE EVENING.

* WIND...SUSTAINED SOUTH TO SOUTHWEST WINDS 15 TO 20 MPH WITH
  GUSTS 35 TO 40 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES BETWEEN 8 AND 13 PERCENT WILL
  CONTINUE BEFORE SLOWLY INCREASING OVERNIGHT.

* IMPACTS...A COMBINATION OF STRONG WINDS...LOW RELATIVE 
  HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE 
  GROWTH POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE FIRE WEATHER OFFICIALS IN THE FIELD
OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/LASVEGAS
380 
WWUS85 KVEF 140313
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
813 PM PDT WED JUL 13 2011

NVZ460>462-140415-
/O.EXP.KVEF.FW.W.0015.000000T0000Z-110714T0300Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
813 PM PDT WED JUL 13 2011

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 460...461 AND 462...

WINDS WILL CONTINUE TO DECREASE THROUGH THE REST OF THE EVENING
HOURS. THE RED FLAG WARNING IS NO LONGER IN EFFECT.

$$

HTTP://WEATHER.GOV/LASVEGAS

PIERCE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 13, 4:00 AM PDT, 15 minutes earlier.

Area forecast discussion, Jul 13, 4:00 AM PDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 AM PDT WED JUL 13 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE WEST COAST WILL BRING A
DRY SOUTHWEST FLOW TO THE ENTIRE REGION INTO THE WEEKEND.
TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL INTO SATURDAY WITH
BREEZY CONDITIONS DURING THE AFTERNOONS.
&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...WATER VAPOR IMAGERY
SHOWED A CLOSED UPPER LOW CENTERED NEAR SEATTLE WITH THE AXIS OF THE
BROAD TROUGH EXTENDING DOWN THE WEST COAST. THE MEAN TROUGH IS
FORECAST TO HOLD ITS POSITION THROUGH FRIDAY WITH DRY STABLE
SOUTHWEST FLOW ACROSS THE ENTIRE REGION. THE MAIN WEATHER PROBLEM
WILL BE GUSTY SOUTH TO SOUTHWEST WINDS EACH AFTERNOON AND EVENING.
OBSERVATIONS ACROSS CENTRAL NYE AND WESTERN LINCOLN COUNTIES TUESDAY
REVEALED WINDS WERE ABLE TO GUST OVER 35 MPH AT NUMEROUS AUTOMATED
SENSORS AND THE LATEST NAM INDICATES SPEEDS SHOULD BE SLIGHTLY
HIGHER THIS AFTERNOON. DECIDED TO ISSUE A RED FLAG WARNING IN
COORDINATION WITH WFO ELKO FOR THESE ZONES WITH LOW RH VALUES AND
FINE FUELS DRY TO VERY DRY...ESPECIALLY IN THE DESERTS OF CENTRAL
NYE AND WESTERN LINCOLN COUNTIES. THE NAM INDICATES WIND SPEEDS
SHOULD TREND DOWNWARD SLIGHTLY THURSDAY AND FRIDAY. ONE OTHER THING
TO WATCH IS THAT THERE WILL LIKELY BE SOME CUMULUS DEVELOPMENT OVER
THE SOUTHERN SIERRA AND OWENS VALLEY EACH AFTERNOON AND ISOLATED
THUNDERSTORMS COULD DEVELOP THURSDAY AND FRIDAY. THE NAM INDICATES
MORE INSTABILITY NEAR BISHOP THAN THE GFS SOLUTION BUT MORE
FAVORABLE CONDITIONS FOR CONVECTION ARE INDICATED FARTHER NORTH.
TEMPERATURES WILL CONTINUE TO TREND DOWNWARD AND THE FORECAST VALUES
ARE IN LINE WITH THE LATEST MOS GUIDANCE.

.LONG TERM...SATURDAY THROUGH TUESDAY...NOT MUCH DIFFERENT TO
FORECAST WITH THIS PACKAGE. MODELS STILL HAVE TROUGHING OFF THE WEST
COAST AND HIGH PRESSURE OVER THE CENTRAL STATES WITH OUR AREA UNDER
SOUTHWEST FLOW TO START OUT WITH SATURDAY. THE HIGH IS FORECAST TO
GRADUALLY MOVE WEST AND HAVE THE FLOW GRADUALLY BACK TO THE SOUTH
AND THEN VEER BACK TO THE SOUTHWEST BY MIDWEEK. MOISTURE IS ALSO
EXPECTED TO WORK ITS WAY INTO THE EASTERN PART OF THE CWA EARLY NEXT
WEEK. MODELS CONTINUE TO SHOW THE BEST MOISTURE INCREASE IN MOHAVE
COUNTY WHILE THE REST OF THE CWA WILL AT LEAST SEE INCREASED
DEWPOINTS. HAVE KEPT THE AFTERNOON AND EVENING THUNDERSTORMS IN
MOHAVE COUNTY AS THERE IS NO INDICATION NOW THE MOISTURE WILL BE
PUSHED FURTHER WEST. MODELS ARE ALSO SUGGESTING A RETURN TO
SOUTHWEST FLOW MIGHT BE ON TAP MIDWEEK. THERE ARE SIGNIFICANT
DIFFERENCES IN HANDLING THE NEXT PACIFIC NORTHWEST TROUGH. THE ECMWF
WANTS TO PROGRESS IT INTO THE NORTHWEST SATES WHILE THE GFS AND GEM
KEEP IT ALONG THE COAST. EITHER SCENARIO WOULD LEAD TO PUSHING THE
MOISTURE BACK OUT OF THE AREA.
&&

.AVIATION...FOR MCCARRAN...
6 TO 10 KNOT SOUTHWEST WINDS WILL GIVE WAY TO MORE SOUTHEASTERLY
WINDS AROUND 15Z. THERE MAY BE A BIT OF A MORE EASTWARD VARIABLE
COMPONENT IN THE WINDS LATE IN THE MORNING BUT THAT SHOULD GENERALLY
BE LIMITED AND BELOW 12 KNOTS. STRONGER 10 TO 15 KT SOUTHWESTERLIES
WILL SET UP AROUND 19Z WITH GUSTS IN THE 20 TO 25 KT RANGE. SKIES
ARE EXPECTED TO BE CLEAR THROUGH THE PERIOD.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...TYPICAL DIURNAL WIND PATTERNS WITH CLEAR SKIES CAN BE
EXPECTED THROUGH MID MORNING. GENERALLY SOUTH TO SOUTHWEST WINDS
WILL PICK UP IN THE 16 TO 19Z RANGE...DEPENDING ON THE
TERMINAL...WITH GUSTS OF 15 TO 25 KNOTS LASTING THROUGH THE
AFTERNOON. WINDS IN WESTERN SAN BERNARDINO COUNTY WILL LIKELY BE
MORE WESTERLY. SKIES ARE EXPECTED TO BE CLEAR THROUGH THE PERIOD.
&&

.FIRE WEATHER...A BROAD AREA OF LOW PRESSURE IS FORECAST TO HOLD
ALONG THE WEST COAST THROUGH THE REST OF THE WEEK. THIS PATTERN WILL
PRODUCE GUSTY SOUTH TO SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY
DURING THE AFTERNOON AND EVENING HOURS EACH DAY THROUGH AT LEAST
SATURDAY. GUSTS OVER 35 MPH WERE REPORTED BY NUMEROUS SITES TUESDAY
AFTERNOON OVER THE DESERTS OF SOUTH CENTRAL NEVADA AND WIND SPEEDS
SHOULD BE SLIGHTLY HIGHER THIS AFTERNOON THROUGH EARLY EVENING. A
RED FLAG WARNING IS IN EFFECT FOR NV FIRE WEATHER ZONES 460>462 TO
ADDRESS THIS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
     EVENING FOR NVZ460>462.
AZ...NONE.
CA...NONE.
&&

ADAIR/JACQUES/GIBBS

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 12, 5:43 AM PDT, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
543 AM PDT TUE JUL 12 2011

AZZ001-003-130700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
543 AM MST TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED TODAY OVER MOHAVE
COUNTY ARIZONA...MAINLY NORTH AND EAST OF KINGMAN. LOCALIZED
STRONG WIND GUSTS WILL BE THE MAIN HAZARDOUS WEATHER THREAT WITH
ASIDE FROM LIGHTNING WITH ANY THUNDERSTORM THAT DOES DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ519>527-NVZ014>022-130700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
543 AM PDT TUE JUL 12 2011 /543 AM MST TUE JUL 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Nevada, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.